Key result
Hypocalcemia can act as an alternative trigger for a BRASH-like phenomenon, mimicking the effects of hyperkalemia when combined with atrioventricular nodal-blocking agents.
Why the study?
The role of serum concentrations of AV nodal-blocking agents in BRASH syndrome remains unclear, and whether hypocalcemia can trigger a similar phenomenon when combined with these agents is unknown.
Case Report (n=1)
No
Hypocalcemia may act as an alternative trigger for a BRASH-like phenomenon when combined with AV nodal-blocking agents, mimicking the effects of hyperkalemia.
Hypocalcemia may trigger BRASH-like presentations; single case leaves open need for prospective studies before changing practice.
Renal failure is often associated with bradycardia, atrioventricular (AV) blockade, shock, and hyperkalemia, and this syndrome is known as Bradycardia, Renal Failure, AV nodal blockade, Shock, and Hyperkalemia (BRASH), which is caused by synergistic interactions between AV nodal blocking agents and hyperkalemia. However, the role of serum concentrations of AV nodal-blocking agents in this syndrome remains unclear. Furthermore, hypocalcemia, although not traditionally associated with BRASH syndrome, may have similar hemodynamic effects, such as shock and bradycardia, when combined with AV nodal-blocking agents. We report a BRASH-like phenomenon triggered by hypocalcemia and AV nodal-blocking agents. A 69-year-old male patient with hypertension and diabetes mellitus presented five days after the onset of watery diarrhea. On presentation, his heart rate was 48 beats per minute with atrial fibrillation, and his blood pressure was 55/33 mmHg. Initial laboratory findings showed hypokalemia (2.3 mmol/L), hypocalcemia (ionized calcium of 0.96 mmol/L), and acute kidney injury (creatinine of 4.11 mg/dL). Hypotension and bradycardia persisted despite fluid resuscitation, requiring norepinephrine and atropine administration. Serum drug concentrations on admission revealed therapeutic levels of atenolol and supratherapeutic levels of amlodipine and telmisartan, despite no overdose. Hemodynamic instability persisted even after serum drug concentrations normalized on day 1. He recovered with supportive care, including electrolyte supplementation, and was discharged without complications. This case highlights that hypocalcemia may act as an alternative trigger for a BRASH-like phenomenon, mimicking the effects of hyperkalemia. Serial drug concentration measurements suggested a synergistic interaction between AV nodal blocking agents and hypocalcemia. Given the increasing use of these medications, awareness of BRASH-like phenomena driven by electrolyte disturbances is essential. Further studies are needed to clarify the mechanisms and optimal management strategies for these conditions.
No takes yet. Share an insight, caveat, or question.
Inoue et al. (2025) conducted a case report in BRASH-like phenomenon (n=1). Hypocalcemia and AV nodal-blocking agents was evaluated. Hypocalcemia can act as an alternative trigger for a BRASH-like phenomenon, mimicking the effects of hyperkalemia when combined with atrioventricular nodal-blocking agents.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: